March  2017, 22(2): 569-584. doi: 10.3934/dcdsb.2017027

Randomly perturbed switching dynamics of a dc/dc converter

Discipline of Mathematics, Indian Institute of Technology Gandhinagar, Palaj, Gandhinagar 382355, India

Received  January 2016 Revised  May 2016 Published  December 2016

Fund Project: The author acknowledges research support from DST SERB Project No. EMR/2015/000904

In this paper, we study the effect of small Brownian noise on a switching dynamical system which models a first-order DC/DC buck converter. The state vector of this system comprises a continuous component whose dynamics switch, based on the ON/OFF configuration of the circuit, between two ordinary differential equations (ODE), and a discrete component which keeps track of the ON/OFF configurations. Assuming that the parameters and initial conditions of the unperturbed system have been tuned to yield a stable periodic orbit, we study the stochastic dynamics of this system when the forcing input in the ON state is subject to small white noise fluctuations of size $\varepsilon $, $0<\varepsilon \ll 1$. For the ensuing stochastic system whose dynamics switch at random times between a small noise stochastic differential equation (SDE) and an ODE, we prove a functional law of large numbers which states that in the limit of vanishing noise, the stochastic system converges to the underlying deterministic one on time horizons of order $\mathscr{O}(1/\varepsilon ^ν)$, $0 ≤ ν < 2/3$.

Citation: Chetan D. Pahlajani. Randomly perturbed switching dynamics of a dc/dc converter. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 569-584. doi: 10.3934/dcdsb.2017027
References:
[1]

S. Banerjee and K. Chakrabarty, Nonlinear modeling and bifurcations in the boost converter, IEEE Transactions on Power Electronics, 13 (1998), 252-260.   Google Scholar

[2]

S. BanerjeeM. S. KarthikG. Yuan and J. A. Yorke, Bifurcations in one-dimensional piecewise smooth maps-Theory and applications in switching circuits, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 47 (2000), 389-394.  doi: 10.1109/81.841921.  Google Scholar

[3]

S. Banerjee and G. C. Verghese (editors), Nonlinear Phenomena in Power Electronics Wiley, 2001. Google Scholar

[4]

G. K. BasakA. Bisi and M. K. Ghosh, Stability of degenerate diffusions with state-dependent switching, Journal Math. Anal. Appl., 240 (1999), 219-248.  doi: 10.1006/jmaa.1999.6610.  Google Scholar

[5] P. Billingsley, Convergence of Probability Measures, second edition, John Wiley & Sons Inc., 1999.  doi: 10.1002/9780470316962.  Google Scholar
[6]

D. Chatterjee and D. Liberzon, On stability of randomly switched nonlinear systems, IEEE Transactions on Automatic Control, 52 (2007), 2390-2394.  doi: 10.1109/TAC.2007.904253.  Google Scholar

[7]

D. Chatterjee and D. Liberzon, Stabilizing randomly switched systems, SIAM Journal on Control and Optimization, 49 (2011), 2008-2031.  doi: 10.1137/080726720.  Google Scholar

[8] M. di BernardoC. J. BuddA. R. Champneys and P. Kowalczyk, Piecewise-smooth Dynamical Systems, Theory and Applications, Springer, 2008.   Google Scholar
[9]

M. di BernardoF. GarofaloL. Glielmo and F. Vasca, Switchings, bifurcations and chaos in DC/DC converters, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 45 (1998), 133-141.   Google Scholar

[10] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, second edition, Springer, 1998.  doi: 10.1007/978-1-4612-5320-4.  Google Scholar
[11] S. N. Ethier and T. G. Kurtz, Markov Processes: Characterization and Convergence, John Wiley & Sons Inc., New York, 1986.  doi: 10.1002/9780470316658.  Google Scholar
[12]

E. Fossas and G. Olivar, Study of chaos in the buck converter, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 43 (1996), 13-25.   Google Scholar

[13] M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, Third Edition, Springer, 2012.  doi: 10.1007/978-3-642-25847-3.  Google Scholar
[14]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅰ: Finite time properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1007-1030.  doi: 10.1137/120893409.  Google Scholar

[15]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅱ: Asymptotic properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1031-1084.  doi: 10.1137/120893410.  Google Scholar

[16]

D. C. HamillJ. H. B. Deane and D. J. Jeffries, Modeling of chaotic DC-DC converters by iterated nonlinear mappings, IEEE Trans. Power Electron., 7 (1992), 25-36.   Google Scholar

[17] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Second Edition, Springer-Verlag, 1991.  doi: 10.1007/978-1-4612-0949-2.  Google Scholar
[18]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.  Google Scholar

[19]

A. B. Nordmark, Non-periodic motion caused by grazing incidence in an impact oscillator, J. Sound and Vibration, 145 (1991), 279-297.   Google Scholar

[20]

G. A. Pavliotis and A. M. Stuart, Multiscale Methods, Averaging and Homogenization, Texts in Applied Mathematics, 53. Springer, New York, 2008. Google Scholar

[21]

S. W. Shaw and P. J. Holmes, A periodically forced piecewise linear oscillator, J. Sound and Vibration, 90 (1983), 129-155.  doi: 10.1016/0022-460X(83)90407-8.  Google Scholar

[22]

D. J. W. Simpson and R. Kuske, Stochastically perturbed sliding motion in piecewise-smooth systems, Discrete Cont. Dyn. Syst. Ser. B, 19 (2014), 2889-2913.  doi: 10.3934/dcdsb.2014.19.2889.  Google Scholar

[23]

D. J. W. Simpson and R. Kuske, The positive occupation time of Brownian motion with two-valued drift and asymptotic dynamics of sliding motion with noise, Stoch. Dyn. , 14 (2014), 1450010, 23pp. Google Scholar

[24]

D. J. W. Simpson and R. Kuske, Stochastic perturbations of periodic orbits with sliding, J. Nonlin. Sci., 25 (2015), 967-1014.  doi: 10.1007/s00332-015-9248-7.  Google Scholar

[25]

G. Yin and C. Zhu, Properties of solutions of stochastic differential equations with continuous-state-dependent switching, Journal of Differential Equations, 249 (2010), 2409-2439.  doi: 10.1016/j.jde.2010.08.008.  Google Scholar

[26] G. Yin and C. Zhu, Hybrid Switching Diffusions. Properties and Applications, Springer, New York, .  doi: 10.1007/978-1-4419-1105-6.  Google Scholar

show all references

References:
[1]

S. Banerjee and K. Chakrabarty, Nonlinear modeling and bifurcations in the boost converter, IEEE Transactions on Power Electronics, 13 (1998), 252-260.   Google Scholar

[2]

S. BanerjeeM. S. KarthikG. Yuan and J. A. Yorke, Bifurcations in one-dimensional piecewise smooth maps-Theory and applications in switching circuits, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 47 (2000), 389-394.  doi: 10.1109/81.841921.  Google Scholar

[3]

S. Banerjee and G. C. Verghese (editors), Nonlinear Phenomena in Power Electronics Wiley, 2001. Google Scholar

[4]

G. K. BasakA. Bisi and M. K. Ghosh, Stability of degenerate diffusions with state-dependent switching, Journal Math. Anal. Appl., 240 (1999), 219-248.  doi: 10.1006/jmaa.1999.6610.  Google Scholar

[5] P. Billingsley, Convergence of Probability Measures, second edition, John Wiley & Sons Inc., 1999.  doi: 10.1002/9780470316962.  Google Scholar
[6]

D. Chatterjee and D. Liberzon, On stability of randomly switched nonlinear systems, IEEE Transactions on Automatic Control, 52 (2007), 2390-2394.  doi: 10.1109/TAC.2007.904253.  Google Scholar

[7]

D. Chatterjee and D. Liberzon, Stabilizing randomly switched systems, SIAM Journal on Control and Optimization, 49 (2011), 2008-2031.  doi: 10.1137/080726720.  Google Scholar

[8] M. di BernardoC. J. BuddA. R. Champneys and P. Kowalczyk, Piecewise-smooth Dynamical Systems, Theory and Applications, Springer, 2008.   Google Scholar
[9]

M. di BernardoF. GarofaloL. Glielmo and F. Vasca, Switchings, bifurcations and chaos in DC/DC converters, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 45 (1998), 133-141.   Google Scholar

[10] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, second edition, Springer, 1998.  doi: 10.1007/978-1-4612-5320-4.  Google Scholar
[11] S. N. Ethier and T. G. Kurtz, Markov Processes: Characterization and Convergence, John Wiley & Sons Inc., New York, 1986.  doi: 10.1002/9780470316658.  Google Scholar
[12]

E. Fossas and G. Olivar, Study of chaos in the buck converter, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 43 (1996), 13-25.   Google Scholar

[13] M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, Third Edition, Springer, 2012.  doi: 10.1007/978-3-642-25847-3.  Google Scholar
[14]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅰ: Finite time properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1007-1030.  doi: 10.1137/120893409.  Google Scholar

[15]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅱ: Asymptotic properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1031-1084.  doi: 10.1137/120893410.  Google Scholar

[16]

D. C. HamillJ. H. B. Deane and D. J. Jeffries, Modeling of chaotic DC-DC converters by iterated nonlinear mappings, IEEE Trans. Power Electron., 7 (1992), 25-36.   Google Scholar

[17] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Second Edition, Springer-Verlag, 1991.  doi: 10.1007/978-1-4612-0949-2.  Google Scholar
[18]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.  Google Scholar

[19]

A. B. Nordmark, Non-periodic motion caused by grazing incidence in an impact oscillator, J. Sound and Vibration, 145 (1991), 279-297.   Google Scholar

[20]

G. A. Pavliotis and A. M. Stuart, Multiscale Methods, Averaging and Homogenization, Texts in Applied Mathematics, 53. Springer, New York, 2008. Google Scholar

[21]

S. W. Shaw and P. J. Holmes, A periodically forced piecewise linear oscillator, J. Sound and Vibration, 90 (1983), 129-155.  doi: 10.1016/0022-460X(83)90407-8.  Google Scholar

[22]

D. J. W. Simpson and R. Kuske, Stochastically perturbed sliding motion in piecewise-smooth systems, Discrete Cont. Dyn. Syst. Ser. B, 19 (2014), 2889-2913.  doi: 10.3934/dcdsb.2014.19.2889.  Google Scholar

[23]

D. J. W. Simpson and R. Kuske, The positive occupation time of Brownian motion with two-valued drift and asymptotic dynamics of sliding motion with noise, Stoch. Dyn. , 14 (2014), 1450010, 23pp. Google Scholar

[24]

D. J. W. Simpson and R. Kuske, Stochastic perturbations of periodic orbits with sliding, J. Nonlin. Sci., 25 (2015), 967-1014.  doi: 10.1007/s00332-015-9248-7.  Google Scholar

[25]

G. Yin and C. Zhu, Properties of solutions of stochastic differential equations with continuous-state-dependent switching, Journal of Differential Equations, 249 (2010), 2409-2439.  doi: 10.1016/j.jde.2010.08.008.  Google Scholar

[26] G. Yin and C. Zhu, Hybrid Switching Diffusions. Properties and Applications, Springer, New York, .  doi: 10.1007/978-1-4419-1105-6.  Google Scholar
Figure 1.  The evolution of the components $x(t)$, $y(t)$ of the full state vector $z(t)$ when starting with initial condition $(x_0,1)$ where $x_0 \in (0,x_{\mathsf {ref}})$. Note that $x(t)$ is continuous and piecewise-smooth; it is smooth between corners at the switching times $t_1<s_1<t_2<s_2<\dots$. The function $y(t) \in \{0,1\}$ is piecewise-constant and right-continuous, with jumps at the switching times. The dotted vertical lines at integer times denote the periodic clock pulse which triggers the OFF $\to$ ON transition
[1]

Zengjing Chen, Weihuan Huang, Panyu Wu. Extension of the strong law of large numbers for capacities. Mathematical Control & Related Fields, 2019, 9 (1) : 175-190. doi: 10.3934/mcrf.2019010

[2]

Ying Hu, Shanjian Tang. Switching game of backward stochastic differential equations and associated system of obliquely reflected backward stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5447-5465. doi: 10.3934/dcds.2015.35.5447

[3]

Defei Zhang, Ping He. Functional solution about stochastic differential equation driven by $G$-Brownian motion. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 281-293. doi: 10.3934/dcdsb.2015.20.281

[4]

Chunhong Li, Jiaowan Luo. Stochastic invariance for neutral functional differential equation with non-lipschitz coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3299-3318. doi: 10.3934/dcdsb.2018321

[5]

Zengjing Chen, Yuting Lan, Gaofeng Zong. Strong law of large numbers for upper set-valued and fuzzy-set valued probability. Mathematical Control & Related Fields, 2015, 5 (3) : 435-452. doi: 10.3934/mcrf.2015.5.435

[6]

Yaozhong Hu, David Nualart, Xiaobin Sun, Yingchao Xie. Smoothness of density for stochastic differential equations with Markovian switching. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3615-3631. doi: 10.3934/dcdsb.2018307

[7]

Yong He. Switching controls for linear stochastic differential systems. Mathematical Control & Related Fields, 2019, 0 (0) : 0-0. doi: 10.3934/mcrf.2020005

[8]

Jianfeng Feng, Mariya Shcherbina, Brunello Tirozzi. Dynamical behaviour of a large complex system. Communications on Pure & Applied Analysis, 2008, 7 (2) : 249-265. doi: 10.3934/cpaa.2008.7.249

[9]

John A. D. Appleby, John A. Daniels. Exponential growth in the solution of an affine stochastic differential equation with an average functional and financial market bubbles. Conference Publications, 2011, 2011 (Special) : 91-101. doi: 10.3934/proc.2011.2011.91

[10]

JÓzsef Balogh, Hoi Nguyen. A general law of large permanent. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5285-5297. doi: 10.3934/dcds.2017229

[11]

Ismael Maroto, Carmen NÚÑez, Rafael Obaya. Dynamical properties of nonautonomous functional differential equations with state-dependent delay. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3939-3961. doi: 10.3934/dcds.2017167

[12]

Nguyen Huu Du, Nguyen Thanh Dieu, Tran Dinh Tuong. Dynamic behavior of a stochastic predator-prey system under regime switching. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3483-3498. doi: 10.3934/dcdsb.2017176

[13]

Daoyi Xu, Yumei Huang, Zhiguo Yang. Existence theorems for periodic Markov process and stochastic functional differential equations. Discrete & Continuous Dynamical Systems - A, 2009, 24 (3) : 1005-1023. doi: 10.3934/dcds.2009.24.1005

[14]

Minghui Song, Liangjian Hu, Xuerong Mao, Liguo Zhang. Khasminskii-type theorems for stochastic functional differential equations. Discrete & Continuous Dynamical Systems - B, 2013, 18 (6) : 1697-1714. doi: 10.3934/dcdsb.2013.18.1697

[15]

Kai Liu. On regularity of stochastic convolutions of functional linear differential equations with memory. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019220

[16]

Yueling Li, Yingchao Xie, Xicheng Zhang. Large deviation principle for stochastic heat equation with memory. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5221-5237. doi: 10.3934/dcds.2015.35.5221

[17]

Zengjing Chen, Qingyang Liu, Gaofeng Zong. Weak laws of large numbers for sublinear expectation. Mathematical Control & Related Fields, 2018, 8 (3&4) : 637-651. doi: 10.3934/mcrf.2018027

[18]

Fuke Wu, George Yin, Le Yi Wang. Razumikhin-type theorems on moment exponential stability of functional differential equations involving two-time-scale Markovian switching. Mathematical Control & Related Fields, 2015, 5 (3) : 697-719. doi: 10.3934/mcrf.2015.5.697

[19]

Tomás Caraballo, María J. Garrido–Atienza, Björn Schmalfuss, José Valero. Asymptotic behaviour of a stochastic semilinear dissipative functional equation without uniqueness of solutions. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 439-455. doi: 10.3934/dcdsb.2010.14.439

[20]

Neville J. Ford, Stewart J. Norton. Predicting changes in dynamical behaviour in solutions to stochastic delay differential equations. Communications on Pure & Applied Analysis, 2006, 5 (2) : 367-382. doi: 10.3934/cpaa.2006.5.367

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (11)
  • HTML views (76)
  • Cited by (0)

Other articles
by authors

[Back to Top]